Jump to content

sovietxrobot: citalopram withdrawal and partial recovery


sovietxrobot

Recommended Posts

I had a lifelong problem with anxiety and depression, and was eventually diagnosed with generalized anxiety disorder and major depressive disorder. In 2010 I was put on 40mg citalopram and 60mg buspar/buspirone. it was life changing, I felt like I was finally a normal, functional human. Some time in 2012, I mismanaged my medications and missed about 4 days of doses. This plunged me into a crippling withdrawal- crushing depression, and my sex drive was completely severed. I immediately reinstated the medication and it did nothing. My doctor put me on venlofaxine which didn't really help either, and induced some weird hormonal side effects.

 

In this time period, I had severe anhedonia. I couldn't enjoy or find interest in anything- movies, video games, exercise, nothing. I essentially just wandered around my apartment and clicked around on the internet. Initiating even simple tasks was almost impossible- just running across the street to a convenience store took 20 minutes of debating myself to actually go and do it. I racked up considerable debt eating take out all the time, because I could rarely force myself to go to the grocery store and make food. I was nearly fired for missing so much work all the time. Also I had no ability to feel any sort of attraction. I quit venlofaxine and definitely improved, but still struggled with severe anhedonia and lack of sex drive.

 

I'm afraid I permanently broke my brain. for the last ~6 years, I've been researching and experimenting. My baseline anxiety is simply too much for me to function, so I had to get back on medication. Currently I am on 30mg lexapro (which is equivalent to 60mg citalopram), 450mg Wellbutrin, 60mg buspirone, and a whole stack of additional supplements. the lexapro, buspirone, and yohimbine essentially cured my anxiety symptoms and greatly improved my mood. The addition of Wellbutrin and some dopamine supplements (dopa mucuna, l-tyrosine) resolved my anhedonia, I am happy and productive again. The latter also helped my sex drive recover somewhat, but its never been completely the same. I still don't feel passion or desire.

 

Psychiatrists have been no help at all. I have seen 4, and when I explained my long term symptoms, they have all told me "well that doesn't happen." I had some blood work done, testosterone levels were normal, but prolactin was elevated above normal range (elevated prolactin is correlated with decreased dopamine). It seems that withdrawal caused some kind of damage that made me even more deficient in serotonin, and caused a serious deficiency in dopamine. I may experiment with the dosages of these various supplements but other than that, I'm out of ideas. I've recovered enough that I can live and enjoy life, but I still miss my old self, and the joy and excitement I used to get from sex. 

Link to comment
  • ChessieCat changed the title to sovietxrobot: citalopram withdrawal and partial recovery
  • Moderator Emeritus

Hi sovietxrobot and welcome to SA,

 

To get you started please create your drug signature.  This will appear below each of your posts and makes it easy for us to see your drug history at a glance.  Please update it whenever you make a change.  Please make it nice simple by following these instructions (NO diagnoses or symptoms please - thank you):

  • details for last 2 years - dates, ALL drugs, doses
  • summary for older than 2 years - just years and drug/s

Account Settings – Create or Edit a signature

 

If you are taking more than one drug please use the Drug Interactions Checker for all current drugs you are taking and copy and paste the results or a link to them here in your Intro topic.

 

This is your own Introductions topic where you can ask questions about your own situation and journal your progress.

 MISSION ACCOMPLISHED:    13 November 2021 -  0mg Pristiq      

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment
  • Administrator

Welcome, sovietxrobot.

 

What is your current daily symptom pattern?

 

If your current cocktail is working for you, what do you want to do here?

 

If what you want to know is if going off citalopram and buspar for 4 days in 2012 can cause waves of anxiety and post-SSRI sexual dysfunction, the answer is yes. We often see those symptoms in withdrawal, and they can last many months.

 

You experienced acute withdrawal syndrome going off drugs in 2012 and post-acute withdrawal syndrome for a time afterward, even though you were taking other psychiatric drugs. Going on and off psychiatric drugs can be very destabilizing for the nervous system. On this site, we see that it can take many months to recover.

 

One aspect of nervous system destabilization is hypersensitivity to psychiatric drugs and sometimes supplements and foods. It's possible some of your current symptoms might be from the drug combination you're taking now. Please put ALL your drugs in the Drug Interactions Checker https://www.drugs.com/drug_interactions.php
and copy and paste the results or a link to them in this topic.

 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

I have peeks and valleys. During low periods, I feel irritable, depersonalized, distant, and no interest in sex. During high periods, all of those are reversed; I'm pleasant, involved, and have a higher sex drive. But that could be my normal cycle, I don't know if this is a result of prior withdrawal.

 

My current stack is working well, I feel 90% recovered. My goal here is to understand what happened to me better, and maybe recover even more. Withdrawal caused acute anhedonia and PSSD, and I still have some remnants of PSSD. I can have sexual activity, but its not a 'drive'; I don't feel passion or desire. 

 

I have been pretty rigorous in tracking the effects of different drugs as I try them. I have definitely experienced some acute symptoms including interaction. I will certainly take a look at the interaction checker.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy